MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0204
Medical Device Problem Codes Deformation Due to Compressive Stress (2889); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 5.0 cm from the proximal end and the pull wire was completely retracted out of the pusher assembly.The pusher assembly was kinked approximately 9.0 and 13.0 cm from the proximal end.The embolization coil was detached from its pusher assembly.The first ruby coil pusher assembly was fractured and the embolization coil was detached and, therefore, the ruby coil could not be functionally tested.Conclusions: evaluation of the first evaluated ruby coil revealed that the pusher assembly was fractured and the embolization coil was detached from its pusher assembly.If the device forcefully advance against resistance, damage such as a kink may occur.Subsequently, if the kinked device is further manipulated, it may result in a fracture.Further evaluation of the returned ruby coil revealed that the pull wire was completely retracted out of its pusher assembly and the embolization coil was detached.The pull wire being retracted out of the pusher assembly will likely cause the embolization coil to detach from its pusher assembly.Evaluation of the second evaluated ruby coil revealed that the sr wire was fractured and the embolization coil was detached from its pusher assembly.If the device is forcefully retracted against resistance, damage such as a fractured sr wire may occur, and result in the embolization coil detaching from its pusher assembly.The root cause of the initial resistance could not be determined.Further evaluation of the returned ruby coil revealed that the pusher assembly was kinked.These kinks likely occurred due to forceful manipulation during the procedure.The non-penumbra microcatheter identified in the complaint and the first ruby coil embolization coil were not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01586.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left hepatic artery using ruby coils.During the procedure, while attempting to advance a ruby coil through a non-penumbra microcatheter, the physician experienced resistance; consequently, the ruby coil became kinked, therefore it was removed.The physician then attempted to advance another ruby coil, again resistance was felt; subsequently the coil unintentionally detached within the microcatheter; therefore, the microcatheter was removed with the detached coil inside and the coil was flushed out of the microcatheter.The procedure was completed using additional ruby coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7781823
Report Number3005168196-2018-01585
Device Sequence Number13843043
Product Code HCG
UDI-Device Identifier00814548013138
UDI-Public00814548013138
Combination Product (Y/N)Y
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/17/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/23/2026
Device Catalogue NumberRBY4C0204
Device Lot NumberF83017
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/27/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2018
Initial Report FDA Received Date08/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Patient Weight64
Date Report Sent to FDA01/01/2005